Struggling with Allergy Shots

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ats23
New Member


Date Joined Apr 2014
Total Posts : 2
   Posted 4/22/2014 12:45 PM (GMT -6)   
After a miserable day with my allergy shot yesterday, I am reaching out for help and any suggestions.

I've been getting shots for about a year now. On one of the shots, I am on the maintenance dose, but I have been struggling with the other. I've had reactions maybe the past 3/7 times (I believe the current Spring allergens are affecting it), and they've lowered the dose. The reactions include redness of throat (one time), severe congestion (a few times), and sometimes shortness of breath. My anxiety with these experiences is getting worse and worse, making me dread the weekly shots. Yesterday, for example...

I got the one, weekly shot. I sat for thirty minutes, feeling a slight reaction but nothing major. I walked down to my car and noticed my throat was red and itchy. I went back upstairs and notified them. I was immediately put into a room and my vitals were monitored. Blood pressure was high but not too bad. My shoulder had a small red bump and some redness but nothing major.

My usual doctor was not there that day but the other doctor was. After reprimanding the nurses for not telling her quicker (they told her immediately, I think she was grumpy), she tended to me. Like my usual doctor, she explained with uncertainty that I should be okay. She gave me a shot of Benedryll, which had helped with previous reactions. I lied down for about 15 minutes and felt better.

While paying my copay, one of the nurses mentioned how at their other office a patient had died from a reaction. Why she told me this at this moment, I have no clue, but when I arrived home I had such a severe panic attack that the paramedics were called. I explained to the paramedics that I wasn't certain if this was anxiety or a reaction to my shot.

The rest of the day was hell, living in fear of my reaction getting worse and sending me to the hospital. My arm was swollen and I had shortness of breath. I think from the panic attack.

I am losing faith in my doctor, and I'm not sure if I can finish these shots with the reactions and/or anxiety attacks. I can't tell the difference between a reaction and anxiety, and how serious it is, e.g. a tight chest.

I'm really struggling, and would love to hear any experiences or advice. I am 26 M and tend to have anxiety on occasions but nothing like yesterday.

Thank you.

Alex

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 5022
   Posted 4/22/2014 5:40 PM (GMT -6)   
Welcome to the forum, Alex.

How did the doc lower the dose? Did they just give you a lower volume of the same mix? Or did they dilute it 1/10 of more first? The latter is the was my allergist does it. I had to have my dose diluted twice. One time it may have been 1/100, and then starting at .1 ml, building to .5 ml.

I can't take liquid of injectible Benadryl because of the preservative. Did you ask if there is any preservative in your allergy shot? I did ask and there isn't any in mine.

Some of your reaction may be panic, but actual swelling is real. Redness or hives, or actual swelling of the throat are also real, although you can feel you can't breathe just from panic. But I'm no doctor! You need to discuss this with a real one!

Do you have a couple of epi pens? How about carrying some Alavert and some Benadryl with you? They work differently, so you can take both - with your doctor's permission.

Best wishes for a low pollen season.

all-allergic
New Member


Date Joined Jan 2011
Total Posts : 4
   Posted 5/11/2014 2:39 PM (GMT -6)   
I would suggest a new doctor. I have tried allergy shots but cannot get anywhere near a maintenance dose with either ragweed or mold. I had reactions twice within 2 months and was taken off of the shots. I was light headed, dizzy, short of breath, and my blood pressure had dropped. I was given epinephrine, prednisone and monitored by a nurse for about an hour. My doctor said I am too allergic to risk taking the shots.

Is your doctor an allergist or an ENT? I would suggest you visit www.aaaai.org and make certain that your doctor is a specialist in allergies and immunology. You were not treated adequately. Benedryl is not as efficacious as epinephrine.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, August 17, 2018 3:55 AM (GMT -6)
There are a total of 2,993,623 posts in 328,108 threads.
View Active Threads


Who's Online
This forum has 161237 registered members. Please welcome our newest member, Jennifer Thomas.
203 Guest(s), 6 Registered Member(s) are currently online.  Details
teffeehewr, csorthofeet, lotuslight, Geadview, buhfgjhncrfyth, fiddlecanoe